Wednesday, 24 April 2013

Gabapentin and Pregabalin

Although I've tried many different types of medication, from painkillers (that just do not work on nerve pain) to muscle relaxers, such as amitriptyline; the most common drugs that are likely to help nerve pain are gabapentin and pregabalin.

For some reason my GP never thought to prescribe these....surprise ;) but my consultant suggested I give them a go, especially while the procedures just don't seem to help my pain level for long.
Initially, probably because I had googled them a bit too much, I was very apprehensive! Mainly because they both suggest weight gain as a common side I had recently lost two stone, I knew this would make me even more unhappy. I also hate taking strong tablets, as I've had many that have made me sick!

Reluctantly, I went ahead and tried gabapentin. I started on the low 300mg dose which doubled day by day to 900mg. Very quickly I felt terrible on these drugs. I was dizzy and felt sick. I even spent one day unable to eat...but I battled through it as I wanted to prove I had properly tried these drugs.
After a week I began to feel kind of normal, although I couldn't notice any improvement in my pain level. When I went into hospital for my PRFA of nerve and facet joint procedure, my consultant suggested upping the dose to 1200mg. I had no idea what a strong drug gabapentin was until I realised I would now be taking more than cancer patients do. Ridiculous!!!

A few weeks later, which was only into week six of taking gabapentin, I suddenly developed a rash on both of my legs on the inside at knee level. This didn't go away or get better over a few days, so a trip to the doctor confirmed that this was some kind of reaction to the gabapentin. In a way, I wasn't sad to have to stop taking it! It didn't work anyway.... and my sudden stopping of taking it confirmed that, as I had no withdrawal symptoms from not coming off it slowly.

Rash on first day
Rash on second day

It was then suggested that I try pregabalin! Apparently it has less side effects...though that doesn't ring true if you read the leaflet!
I started on the dose 150mg per day, which went up to 300mg after a week. When first taking it I didn't feel too bad. I was surprised, so continued taking it, in the hope it may just help me.

After four weeks there seemed no change in my pain levels. My consultant suggested I up my dose by taking one extra 75mg tablet in the evening. This took me up to 375mg per day.
The first evening, after a couple of hours I feel extremely dizzy. That first nights sleep was the worst ever, waking up every hour!!!! The next day though, I felt back to normal. So thought I would battle through the new dose, hoping I would get used to it soon enough. Yet the next evening the dizziness returned, almost exactly two hours after taking the tablets. It wasn't until that next day, when I still felt dizzy that I thought the new dose had to go! How could you live like that??

So it seems the pregabalin, for me, is also useless.
I'm back down to 300mg per day now and am hoping my doctor agrees to take me off it at my appointment on Friday.

Update....26th April 2013:
My GP has agreed that pregabalin isn't working and so isn't worry taking. So I am now going to slowly come off them, dropping one tablets every few days! I'll update how that goes as apparently you can get side effects from the withdrawal!

Update....2nd May 2013:
I am now fully off the pregabalin! Can't say I've suffered any side effects by coming off these whatsoever.
I dropped one 75mg tablet every two days, so was off them in 6 days. The only difference there seems to be is that I'm not sleeping as well! :( I am waking up at least 2 or 3 times a night and then struggling to get back to sleep because I'm too hot!!


  1. Your feedback & updates really helps! Tks for sharing! ��

  2. Your feedback & updates really helps! Tks for sharing! ��